The injectable anesthesia drug Raplon (rapacuronium bromide) is being voluntarily withdrawn from the market after its manufacturer received reports indicating that the drug may be associated with bronchospasm - a mild to severe inability to breathe normally that can lead to permanent injury or death. Five deaths, reported to the manufacturer, occurred during the administration of Raplon.
The drug's sponsor, Organon Inc., of West Orange, NJ, contacted FDA and sent a letter beginning March 27, 2001, to all anesthesiologists, hospital pharmacists, and other consignees of the drug, notifying them of the voluntary withdrawal of the drug and providing information on how to return unused inventory back to the company.
Raplon was administered in hospital and other surgical settings as a muscle relaxant for breathing tube placement and surgery. Other drugs on the market may be prescribed for the same purpose, and this withdrawal does not affect the overall availability of anesthesiology drugs.
FDA approved Raplon for this indication in August 1999 after more than a yearlong review of Organon's new drug application. Although the drug's approved labeling did note the occurrence of bronchospasm in a small percentage of clinical trial patients receiving the drug, post- marketing reports indicate that the risk of injury from bronchospasm may be greater than was suggested in clinical trials.
Patients and healthcare providers with questions about this product withdrawal can contact the company at Customer Service 1-800-241-8812, or through FDA's MedWatch page at www.fda.gov/medwatch.
Source: U. S. Food and Drug Administration
|Click here to subscribe to our free newsletter.|